Is sun/heat sensitivity common in epilepsy?

Jenia - posted on 05/19/2010 ( 3 moms have responded )

18

0

1

We are from the south and my son was born and raised here, so he's used to the harsh summer temps out here. He's 3.5 yrs old and never had issues with the sun or the heat. He was hospitalized in April for multiple seizures and when he was released he was placed on Keppra, in addition to his two other seizures meds (Trileptal and topomax) that he was already taking. Since being released, he has been really sensitive to the sunlight. I'm not even sure if it's the heat that bothers him b/c he will play all day long, as long as it's shady. It doesn't matter how hot it is outside, but he needs to be in the shade or have all of his skin covered. Otherwise, if the sunlight touches his skin he starts crying and scratching and freaking out. It's so scary b/c we worry that he will have a seizure. If the sun is shining on his carseat he has a huge fit and is just inconsolable. I don't know how he's going to survive the summer like this! He has an appt with his neuro next week and I will ask about this. Could it possibly be a side effect to one of the meds or is this just b/c of the epilepsy?

MOST HELPFUL POSTS

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

3 Comments

View replies by

Angela - posted on 05/25/2010

71

19

12

Hi Jenia, my daughter is 4 and on topomax, lamictal and nitrazopam. She never had any trouble with the sun or heat until we started topomax. Now she cannot go out in the sun above 28 degrees celcius (not sure what that is in F) She cannot sweat anymore and any skin exposed to the sun goes bright red instantly like she has been badly sun burnt. She becomes really distressed as she feels her body overheating.

We are in australia and coming into winter which is a relief. We had a 16 day heat wave (43+ degree C days) this past summer. We were pretty much housebound but when we did go out we would cool the car down first and then use wet flannels on the back of her neck and forehead for the short trip from the house to the car.

Talk to your neuro about this sudden change for your son. Epilepsy is such a guessing game with meds and side effects. It is a roundabout that we feel like we can never get off. I wish you and your son all the best xo

Jennifer - posted on 05/20/2010

6

11

0

Hello. I just watched a show yesterday about this young girl that is allergic to sunlight (UV rays). It did not start until she was 5 years old. Of course I'm not trying to freak you out or anything, but when I read your post after watching that show yesterday, I thought I'd throw it out there. Never hurts to ask the doctors right? My son is on Topamax also and does not have any sun sensitivities. Good luck Jenia!

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms